Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Can prolonged usage of Pantoprazole cause Vit B12 deficiency?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 3312 Questions
Question
Hi Doctor,

I have been using PAN-D for nearly 5-6 years daily. I am alcholic and smoker too. Recently I have been diagnozed with B12 deficiency and on medication. I have cut down on my alcohol consumption from 180 ml per day to 90 ml.

Still I have gastritis problems. I was going through internet and it said that due to prolonged usage of pantroprazole the stomach will lose the ability to absorb B12. What Can I do to make my stomach work normally.

Also, I have been getting itching sometimes on the right lower back where kidney resides. Is there a kidney disease. No other problem like burning sensation during urine passage etc....

Thnaks
XXXXXXX
Posted Mon, 25 Aug 2014 in Digestion and Bowels
 
 
Answered by Dr. Suresh Heijebu 4 hours later
Brief Answer:
Just quit alcohol

Detailed Answer:
Hi sir,
I have carefully read your query and understand your concern.

Pantoprazole on longterm is associated with vitamin b12 deficiency.

Pantoprazole is indicated in your case to control alcoholic gastritis and acid reflux.

Reducing the alcohol intake to 90 ml from 180 ml has no special benefits once alcohol induced gastritis has developed.

Complete cut down of alcohol is strongly need.

Longterm pantop is also associated with osteoporosis.
Hence i strongly advice you to quit alcohol and pantop and prevent all complications arising out of it.

Stomach can work normally only then.

Itching on the lower back is not associated with any kidney disorder.

Rather an investigative work up is needed to evaluate any coexistent pancreatitis and gall bladder pathology which are associated with smoking and alcohol and they can present with itching.

I advice you to undergo an ultrasound abdomen to evaluate this.

I hope this info is quite helpful to you.
wish you a good health,
thank you.
Above answer was peer-reviewed by
 
Follow-up: Can prolonged usage of Pantoprazole cause Vit B12 deficiency? 22 hours later
Dear doctor,

I have done a blood test for Kidney Function profile, albumin, and Thyroid tests. Hopefully all my results look normal. It looks lymphocytes percentage are a bit on the higher side. What could be the reason ? Do I need to get worried about it ? How do to get it to normal levels without any medicines. Please suggest. [Report attached]

Also I had back pain for the past two days and I consulted an ortho. His prescription are attached . Can you explain what is the problem exactly with my spine. Are these medicines having any side effects with the medicines I am already taking. What are the excercise or the posture do I need to adopt to avoid having back pain. I drive bike for 60 km 5 days a week.

Expecting your reply

Regards
XXXXXXX
 
 
Answered by Dr. Suresh Heijebu 19 hours later
Brief Answer:
Normal lab reports.

Detailed Answer:
Hi sir,

Thanks for writing back to me.

You have all test parameters in normal for your age and sex.

The lymphocyte count is not elevated but is on high normal range.so no remedy measures are needed.Its not an issue to be concerned of.
So do not worry about it.


The back pain in your case does not seem to have any underlying serious pathology.

Its just muscular and positional in nature,but not due to any drug related side effects.

It is due to long strenuous bike ride which demands excess work load on the spinal column.

Just follow your doctors prescription,its more than enough.

I hope this info is useful to you.
Thank you.
Above answer was peer-reviewed by
 
Follow-up: Can prolonged usage of Pantoprazole cause Vit B12 deficiency? 2 hours later
Thanks for your clarification doctor.

I have done a USG - Abdomen today and the results are attached here.

Can you please elaborate on the findings.

What does gall bladder with bilary sludge mean.

Do prescribe any medicine for the problems in the report.

Regards
XXXXXXX
 
 
Answered by Dr. Suresh Heijebu 5 hours later
Brief Answer:
Repeat ultrasound after 6 months.

Detailed Answer:
HI,

Biliary sludge is a mixture particulate solids that have precipitated from bile.

It is usually associated with alcohol intake and unhealthy dietary habits.
On long term it carries risk of forming gall stones.

Asymptomatic patients with sludge require no specific therapy.

When patients are symptomatic or develop complications,then cholecystectomy (gall bladder removal) is indicated.

Medical therapy is limited for sludge.

So i suggest you to follow it up with another ultrasound scan after 6 months.
I hope this info is helpful to you.
thank you.
take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor